North Carolina, 2007

Heat in North Carolina, August 22, 2007

August 22, 2007 · NWS RAH · 1 event in 1 county or zone

An athelete from Enloe High School running track collapsed from heat exhaustion and was sent to the hospital in critical condition.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An athelete from Enloe High School running track collapsed from heat exhaustion and was sent to the hospital in critical condition.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 22, 1:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 22, 1:51 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT WED AUG 22 2007

.SYNOPSIS...A SURFACE HIGH PRESSURE AREA...CENTERED OFF THE NEW
ENGLAND COAST...WILL PUSH SOUTHWARD THROUGH THE MID ATLANTIC
REGION THROUGH THE END OF THE WEEK...WHILE A WEAK FRONT LINGERS
ACROSS NORTH CAROLINA.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC ANALYSIS THIS AFTERNOON SHOWS A WEAK AREA OF LOW PRESSURE OVER
THE NW PIEDMONT. A VERY COOL AIRMASS ASSOC/W A SFC RIDGE IN THE
MID-ATLANTIC...REINFORCED BY OVERCAST LOW STRATUS...EXTENDED FROM
THE NORTHEAST STATES SOUTH INTO CENTRAL AND NORTHERN VA. DEWPOINTS
ACROSS CENTRAL NC WERE IN THE UPPER 60S TO LOWER 70S. 12Z UPPER AIR
ANALYSIS SHOWS NC/VA ON THE EASTERN PERIPHERY OF AN UPPER RIDGE...
WITH NW FLOW ALOFT OVER THE AREA. WV IMAGERY THIS MORNING SHOWS A
CYCLONIC CIRCULATION THAT DROPPED SOUTHEAST THROUGH EASTERN KY/TN
INTO WESTERN NC...CURRENTLY LOCATED IN CENTRAL NC. RUC H5
HEIGHT/VORTICITY/WIND FIELDS SHOW THIS FEATURE AS A SUBTLE WIND
SHIFT WITH A 13/S VORT MAX LOCATED OVER CENTRAL NC. REGIONAL RADAR
IMAGERY SHOWS A FEW SHOWERS/STORMS CURRENTLY CROSSING THE NC/VA
BORDER JUST NORTH OF THE TRIAD. THESE SHOWERS/STORMS APPEAR TO BE
THE REMNANTS OF CONVECTIVE ACTIVITY IN OH/WV EARLIER THIS MORNING.

THERE SHOULD BE NO SHORTAGE OF DIFFERENTIAL HEATING BOUNDARIES THIS
AFTERNOON WITH LOW STRATUS CURRENTLY IN SOUTHERN VA AND LOW/MID
LEVEL CLOUD COVER OVER PORTIONS OF CENTRAL NC. DEWPOINTS THIS
AFT/EVE SHOULD REMAIN IN THE UPPER 60S TO 70F OVER MOST AREAS DUE TO
RAINFALL ASSOC/W THE SQUALL LINE YESTERDAY AND WEAKER VERTICAL
MIXING. THE 12Z GSO SOUNDING THIS MORNING HAS A PWAT OF 1.81...THIS
IS WELL ABOVE THE 1.48 VALUE OF YESTERDAY. MODIFIED SOUNDINGS
YIELD A MODERATE AMOUNT OF INSTABILITY THIS AFT/EVE AS LONG AS TEMPS
REACH THE LOWER/MID 90S AND DEWPOINTS REMAIN AT LEAST IN THE UPPER
60S. THE GFS BUFR FCST SOUNDINGS ARE MORE UNSTABLE THAN THE NAM BUFR
SOUNDINGS THIS AFT/EVE...SHOWING WARMER SFC TEMPS AND STEEPER
LOW-LEVEL LAPSE RATES. LOCATIONS WITH MINIMAL CLOUD COVER AND GOOD
INSOLATION THIS AFTERNOON WILL BE BEST CHARACTERIZED BY THE GFS
SOUNDINGS...WHILE LOCATIONS WITH MORE CLOUD COVER AND LESS HEATING
WILL PROBABLY BE BEST CHARACTERIZED BY THE NAM SOUNDINGS.

CURRENT FCST POPS LOOK OK THIS AFTERNOON AT 30-40% IN MOST AREAS
(EXCEPT FAR NE COASTAL PLAIN WHERE ENVIRONMENT IS MORE STABLE) GIVEN
MODERATE INSTABILITY...A PLETHORA OF DIFFERENTIAL HEATING BOUNDARIES
AND A POTENTIAL SOURCE FOR UPPER LEVEL LIFT. EXACTLY WHERE THE
BETTER UPPER LEVEL LIFT IS THIS AFTERNOON WILL BE A BIG FACTOR IN
WHERE THE STRONGER AND BETTER ORGANIZED CONVECTION WILL
DEVELOP...AND GIVEN THE RUC FCST HEIGHT/VORT FIELDS...IT SEEMS LIKE
THIS WOULD BE IN SOUTH/SOUTHEAST PORTIONS OF THE STATE. AS FAR AS
THE SEVERE THREAT THIS AFTERNOON...THE 20KT NW FLOW OVER THE AREA
TODAY IS LESS FAVORABLE THAN THE 30-35KT WESTERLY FLOW OBSERVED
YESTERDAY. HOWEVER... LOCATIONS THAT HEAT UP WELL TODAY WILL BE VERY
UNSTABLE...PROBABLY MORE-SO THAN YESTERDAY GIVEN BETTER LOW-LEVEL
MOISTURE AND HIGHER PWAT VALUES IN ADDITION TO STEEP LOW-LEVEL LAPSE
RATES AND INVERTED V PROFILES. THEREFORE...CONVECTION TODAY IS
EXPECTED TO BE LESS ORGANIZED THAN YESTERDAY...ALTHOUGH A CHANCE OF
ISOLATED SEVERE STORMS WILL PERSIST...WITH THE PRIMARY THREAT COMING
FROM DAMAGING WINDS. CONVECTION CURRENTLY CROSSING THE WESTERN NC/VA
STATE LINE INTO NORTHERN NC WILL NEED TO BE WATCHED DURING THE NEXT
SEVERAL HOURS AS THE ENVIRONMENT ACROSS CENTRAL NC BECOMES
INCREASINGLY MORE UNSTABLE.

CHANCES FOR CONVECTION WILL BEGIN TO DECREASE AFTER SUNSET...
ALTHOUGH A SMALL CHANCE OF SHOWERS MAY REMAIN POSSIBLE DURING THE
OVERNIGHT HOURS AS BOTH THE GFS/NAM SHOW THE INVERTED SFC RIDGE AND
ASSOC BOUNDARY EXTENDING SOUTH TOWARD/INTO CENTRAL NC. LOW TEMPS IN
THE LOWER 70S. -VINCENT

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
CONFIDENCE IN THE FORECAST DETAILS DROPS OFF THURSDAY AS WE LACK
TRACKABLE FORCING FEATURES AND THE MID LEVEL FLOW BECOMES BAGGY AND
ILL-DEFINED. WHILE ITS LIKELY THAT THE FRONT (OR WHATEVER IS LEFT
OF IT) WILL STRETCH ACROSS WESTERN AND SOUTHERN NC...THE RELATIVELY
STABLE LOW LEVELS ARE UNLIKELY TO SURVIVE VERY LONG THURSDAY...
SINCE THE PARENT HIGH NOSING DOWN ISNT PARTICULARLY STRONG OR
WELL-SUPPORTED FROM A HYBRID DAMMING PERSPECTIVE. THE MODELS ARE NOT
IN GOOD AGREEMENT AT ALL WITH THE NAM PUSHING IN BELOW NORMAL
THICKNESSES WHILE THE GFS REMAINS JUST ABOVE NORMAL. WITH THE
RELATIVE WEAKNESS OF THE PARENT HIGH...HAVE LEANED TOWARD THE GFS
THICKNESSES...HOWEVER THE NAM HAS BEEN CONSISTENT WITH ITS SOLUTION
AND LOOKS MORE CORRECT IN TERMS OF ITS LOW LEVEL OVERRUNNING AND
HIGHER BOUNDARY LAYER MOISTURE EARLY THURSDAY... SO HAVE TRIMMED A
COUPLE DEGREES OFF A PURE GFS SOLUTION...GOING 88-94. HAVE KEPT JUST
A LOW CHANCE OF CONVECTION ACROSS THE WEST AND SOUTH THURSDAY
AFTERNOON. LOWS 70-73 WITH A RETURN TO OVERNIGHT LOW CLOUDS AS
ONSHORE NORTHEASTERLY FLOW PERSISTS. WHATEVER IS LEFT OF THE FRONT
IS MORE LIKELY TO MIX OUT FRIDAY AS THE SURFACE HIGH KEEPS MOVING
OFFSHORE... AND WILL HAVE HIGHS HEADING BACK INTO THE MID 90S...
WITH A LINGERING CHANCE OF AN AFTERNOON SHOWER OR STORM ACROSS THE
WEST AND SOUTHEAST CWA. WILL NEED TO WATCH FOR THE PRESENCE OF WEAK
MID LEVEL DISTURBANCES ALONG THE CAROLINA COAST...NOTED ON THE
NAM/GFS...AS SUCH A FEATURE COULD HELP PULL EVEN GREATER AMOUNTS OF
MOISTURE INTO THE EASTERN CWA WHICH MIGHT NECESSITATE AN INCREASE IN
POPS FOR FRIDAY IN THE COASTAL PLAIN.

SATURDAY...THE GFS SHOWS A DEEP SURFACE LOW OVER EASTERN
CANADA...WITH A SFC TROUGH EXTENDING SOUTH ALONG THE NORTHEAST AND
MID-ATLANTIC STATES. AT THIS TIME WILL KEEP SLIGHT CHANCE POPS
CONFINED TO THE EASTERN PORTION OF THE CWA WHERE THE BETTER
MOISTURE/INSTABILITY SHOULD BE LOCATED. HIGH TEMPS IN THE MID
90S. -GIH/VINCENT

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MORE SEASONABLE TEMPERATURES ARE EXPECTED FOR THE EXTENDED PERIOD. A
COLD FRONT WILL MOVE INTO CENTRAL NORTH CAROLINA ON SUNDAY INTO
MONDAY AS HEIGHTS ALOFT FALL A BIT. THE FRONT WILL STALL ACROSS THE
REGION THROUGH THE REMAINDER OF THE PERIOD... AS HIGH PRESSURE OFF
THE MID ATLANTIC COAST FILTERS MOISTURE INTO THE REGION. THIS WILL
ALLOW MORE SEASONABLE TEMPERATURES AND INCREASE CHANCE OF
PRECIPITATION HIGH TEMPERATURES WILL GENERALLY BE IN THE UPPER 80S IN
THE NORTHWEST TO LOWER 90S IN THE SOUTHEAST... WITH A CHANCE OF
SHOWERS AND THUNDERSTORM EACH DAY... PRIMARILY IN THE AFTERNOON AND
EVENING. -BSD

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH THIS EVENING. OVERNIGHT A BOUNDARY
WILL DROP SOUTH INTO THE AREA FROM THE NORTH. STRATUS AND FOG WILL
AFFECT THE TAF TERMINALS OVERNIGHT AND INTO TOMORROW. VISIBILITIES
AND CEILINGS WILL REDUCE CONDITIONS TO IFR AND LIFR CATEGORIES
ACROSS THE REGION AFTER 06Z THURSDAY. THE WORST CONDITIONS ARE
EXPECTED TO AFFECT KRDU... KRWI... AND KFAY. CONDITIONS WILL
SLOWLY IMPROVE ON THURSDAY AFTERNOON. -BSD

&&

.CLIMATE...
THE MODERATE AND SEVERE DROUGHT CONDITIONS ACROSS CENTRAL NORTH
CAROLINA ARE NOT EXPECTED TO IMPROVE MUCH IF AT ALL THROUGH THE NEXT
SEVEN DAYS...AS NO SIGNIFICANT WIDESPREAD RAIN-PRODUCING WEATHER
FEATURE IS IN SIGHT. THE MONTH TO DATE RAINFALL THROUGH AUGUST 21ST
AT GSO AND RDU IS 0.77 (2.94 BELOW NORMAL) AND 0.32 (3.46 BELOW
NORMAL) RESPECTIVELY. IF THESE RAINFALL DEFICITS PERSIST AS WE HEAD
INTO THE LAST WEEK OF AUGUST... THERE WILL BE A STRONG LIKELIHOOD OF
AUGUST 2007 BEING ONE OF THE DRIEST AUGUSTS ON RECORD.

HERE ARE THE DRIEST AUGUSTS AT GSO AND RDU ON RECORD:

        GSO              RDU
    (SINCE 1928)     (SINCE 1944)

1)  0.71/1972         0.81/1950
2)  1.13/1979         1.01/1997
3)  1.19/1962         1.13/1984
4)  1.40/1932         1.31/1956
5)  1.44/1983         1.52/1976

HOT AND DRY CONDITIONS HAVE LED TO RECORD WARMTH THIS MONTH ACROSS
CENTRAL NORTH CAROLINA. EVEN IF WE EXPERIENCE NORMAL TEMPERATURES
FOR THE REMAINDER OF THE MONTH... RDU AND GSO WOULD BREAK THE RECORD
FOR THE WARMEST AUGUST ON RECORD. BUT TEMPERATURES OVER THE NEXT
SEVERAL DAYS WILL LIKELY BE NEAR OR ABOVE NORMAL. THUS... THE
RECORDS LISTED BELOW ARE LIKELY TO FALL. YESTERDAY... AUGUST 21...
THE HIGH OF 105 DEGREES AT RDU TIED THE HIGHEST TEMPERATURE EVER
RECORDED AT THE RDU AIRPORT.

THE MONTHLY AVERAGE TEMPERATURE AT RDU AND GSO... USING DATA THROUGH
AUGUST 21ST... IS 84.6 F (7.4 DEGREES ABOVE NORMAL) AND 83.7 F (7.5
DEGREES ABOVE NORMAL) RESPECTIVELY.

HERE ARE THE TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD:

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  80.0/1975         80.6/1995
2)  79.7/1988         80.5/2006
3)  79.4/2006         80.3/1988
4)  79.4/1995         80.2/2005
5)  79.3/2005         80.0/1999

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...HARTFIELD/VINCENT
LONG TERM...BSD
AVIATION...BSD
CLIMATE...BSD
Hazardous weather outlook, Aug 22, 11:38 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1238 PM EDT WED AUG 22 2007

NCZ009>011-026>028-231000-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
1238 PM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST
THROUGH THE AREA THIS AFTERNOON...HOWEVER NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

NCZ007-008-021>025-038>043-073>078-083>086-088-089-231000-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-
HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1238 PM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHEAST ACROSS
CENTRAL NORTH CAROLINA THIS AFTERNOON INTO EARLY THIS EVENING. A
FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...PRODUCING
DAMAGING WINDS OF 60 MPH OR GREATER. THE RISK OF STRONG TO SEVERE
STORMS WILL BE HIGHEST BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES COULD REACH NEAR 100 TO 103 DEGREES FRIDAY AND
SATURDAY. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

21

In the hours before

Special weather statement, Aug 22, 1:26 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT WED AUG 22 2007

NCZ007-023-024-221930-
ALAMANCE-ORANGE-PERSON-
226 PM EDT WED AUG 22 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN PERSON...NORTHERN
ALAMANCE AND NORTHWESTERN ORANGE COUNTIES THROUGH 330 PM EDT...

AT 226 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 16 MILES WEST OF CONCORD TO 11 MILES NORTH OF
UNION RIDGE TO 10 MILES NORTHWEST OF ALTAMAHAW...OR ALONG A LINE
EXTENDING FROM PROVIDENCE TO YANCEYVILLE TO CAMP SPRINGS...MOVING
SOUTHEAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BURLINGTON AROUND 250 PM EDT...
GRAHAM AROUND 255 PM EDT...ROXBORO AROUND 305 PM EDT...HILLSBOROUGH
AROUND 325 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS
COULD BE TOSSED AROUND.

MWS
Local storm report, Aug 22, 2:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
323 PM EDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             2 N WALKERTOWN          36.20N 80.15W
08/22/2007  E0.88 INCH       FORSYTH            NC   PUBLIC

            HAIL LASTED FOR A COUPLE OF MINUTES.

&&

ORROCK
Local storm report, Aug 22, 2:29 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG POLKTON                 35.01N 80.20W
08/22/2007                   ANSON              NC   PUBLIC

            TURKEY BARN SUSTAINED ROOF DAMAGE FROM A DUST DEVIL.
            INSULATION WAS BLOWN 300 TO 400 YARDS FROM BARN LOCATION.
            OWNER COMMENTED THAT THERE WAS NOT A CLOUD IN THE SKY.

&&
Special weather statement, Aug 22, 2:45 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT WED AUG 22 2007

NCZ021-222015-
FORSYTH-
345 PM EDT WED AUG 22 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 415
PM EDT...

AT 345 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PFAFFTOWN...OR ABOUT OVER WINSTON-SALEM...MOVING SOUTH AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WINSTON-SALEM AROUND 355 PM
EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JO
Local storm report, Aug 22, 3:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 W PFAFFTOWN           36.15N 80.34W
08/22/2007  E0.75 INCH       FORSYTH            NC   PUBLIC

            PENNY SIZE HAIL REPORTED 2 MILES WEST OF PFAFFTOWN.

&&

BSD
Special weather statement, Aug 22, 3:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT WED AUG 22 2007

NCZ084-222100-
RICHMOND-
433 PM EDT WED AUG 22 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND COUNTY THROUGH 500
PM EDT...

AT 433 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKINGHAM...MOVING SOUTH AT 5 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR DIGGS AROUND 500 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

JO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Wake

When
August 22, 5:00 PM EST
Where
Wake forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

An athelete from Enloe High School running track collapsed from heat exhaustion and was sent to the hospital in critical condition. The student remained in the hospital in critical condition for several days.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48230.